Pennsylvania, 2006

Flood in Pennsylvania, September 2 to 3, 2006

September 2 to 3, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain from the remnants of tropical storm Ernesto, caused Penns Creek near Penns Creek to flood. 31 feet at 22:00 EST on the 2nd, then fell back below flood stage at 02:00 EST on September 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain from the remnants of tropical storm Ernesto, caused Penns Creek near Penns Creek to flood. The Creek rose above its flood stage of 8.0 feet at 19:00 EST on September 2nd, crested at 8.31 feet at 22:00 EST on the 2nd, then fell back below flood stage at 02:00 EST on September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 2, 2:48 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 2, 2:48 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT SAT SEP 2 2006

.SHORT TERM /THROUGH TONIGHT/...

STEADY RAIN WILL LINGER ACROSS THE NRN MTNS OF PENN THROUGH EARLY
THIS EVENING WITH AT LEAST SOME MINOR FLOODING OF POOR DRAINAGE
AREAS AND A FEW SMALL STREAMS CONTINUING. HOWEVER...FLASH FLOOD
GUIDANCE...AND EXPECTED ADDITIONAL RAINFALL OF LOCALLY UP TO 0.75
OF AN INCH NEGATES THE THREAT FOR ANY STAGES ON THE LARGER CREEKS
REACHING NEAR BANK FULL. STILL...WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE THROUGH 8 PM /WHICH IS ROUGHLY THE FCST ENDING TIME OF
THE STEADY RAIN ACROSS THE NRN MTNS/...SINCE THE REGIONAL RADAR
LOOP SHOWS SOME BANDING OF HEAVIER RAIN PIVOTING BACK TO THE
NW..AND MOVING INTO THE ECENT/NCENT MTNS.

EXPECT AREAS OF DRIZZLE AND FOG TO PERSIST OVERNIGHT AS THE
REMNANTS OF ERNESTO PULL NORTH OF THE STATE AND TEMPS LINGER NEAR
THE DEWPOINT UNDER DIMINISHING SFC WINDS.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...

QUIET WEATHER FOR THE REMAINDER OF THE LONG/HOLIDAY WEEKEND AS
TROPICAL SYSTEM EXITS TO THE NORTHEAST AND A NEW UPPER LOW DROPS
SOUTH OUT OF THE GREAT LAKES. THIS UPPER LOW WILL OPEN UP INTO A
WAVE MONDAY NIGHT AND ALLOW A SOUTHWEST FLOW TO RETURN TO THE
REGION. THIS COMBINED WITH A SHORT WAVE RIDING NORTH AHEAD OF THE
UPPER TROUGH WILL ALLOW FOR SCATTERED SHOWERS AND A FEW
THUNDERSTORMS ON TUESDAY. THE GFS PAINTS A LARGE AREA OF
PRECIPITATION BUT THIS IS LIKELY CONVECTIVE FEEDBACK. THE NAM IS
MORE CONVECTIVELY SPECKLED WITH ITS PRECIP FORECAST SO FEEL THAT A
GENERAL 30 PERCENT CHANCE IS A GOOD BET AT THIS TIME.

BY MID WEEK...LEFT A CHANCE OF PRECIPITATION THROUGH WEDNESDAY AS
THE UPPER TROUGH SLIDES THROUGH THE FORECAST AREA. ANOTHER SYSTEM
MOVES THROUGH FOR THE WEEKEND.

&&

.AVIATION...

WIDESPREAD IFR/LIFR CEILINGS AND VSBYS WILL CONTINUE THROUGH THE
MID MORNING SUNDAY BEFORE CONDITIONS GRADUALLY IMPROVE TO MAINLY
VFR BY 15Z SUNDAY. LINGERING MVFR CLOUDS MAY BE FOUND THROUGH 20Z
ACROSS THE NORTHERN AND WESTERN MTNS OF PENN...PARTICULARLY AT TAF
SITES KBFD AND KJST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-037-041-042-045-046-
049>053-058 UNTIL 8 PM SATURDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Sep 2, 4:44 AM EST, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT SAT SEP 2 2006

PAZ004>006-010>012-037-041-042-045-046-049>053-058-030945-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
544 AM EDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCHES REMAIN IN EFFECT THROUGH THIS EVENING AS THE
REMNANTS OF ERNESTO CONTINUE TO AFFECT THE REGION. RAINFALL TOTALS
BETWEEN ONE AND THREE INCHES ARE EXPECTED...AND MAY CAUSE SOME
STREAMS TO APPROACH OR EXCEED BANKFUL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PAZ017>019-024>028-033>036-056-057-059-063>066-030945-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-
DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
544 AM EDT SAT SEP 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
FLASH FLOOD WATCHES REMAIN IN EFFECT THROUGH THIS AFTERNOON AS THE
REMNANTS OF ERNESTO CONTINUE TO AFFECT THE REGION. RAINFALL TOTALS
BETWEEN ONE AND THREE INCHES ARE EXPECTED...AND MAY CAUSE SOME
STREAMS TO APPROACH OR EXCEED BANKFUL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Snyder

When
September 2, 7:00 PM EST to September 3, 2:00 AM EST
Where
Snyder County, 5 mi N of Middleburg
Reported by
OFFICIAL NWS OBS.
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532490.